Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 43, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 24, 2004, 10:20 PM CDT for Anderson County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 10:20 PM CDT (03:20 UTC)
- Expired
- May 24, 2004, 11:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 114 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 10:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3762 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 6.4
- Supercell composite
- 25.3
The text
As transmitted, in the capitals the NWS used until 2016.
980 WUUS53 KTOP 250320 SVRTOP KSC003-250400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1019 PM CDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ANDERSON COUNTY IN EAST CENTRAL KANSAS * UNTIL 1100 PM CDT * AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR WESTPHALIA...OR ABOUT 18 MILES NORTH OF IOLA...MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... WESTPHALIA GARNETT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE LIKELY IN SEVERE THUNDERSTORMS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3830 9550 3808 9550 3809 9508 3831 9507 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:27 PM CDT, 7 hours 53 minutes earlier.
Area forecast discussion, May 24, 2:27 PM CDT, 7 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 227 PM CDT MON MAY 24 2004 .DISCUSSION... PRECIPITATION CHANCE/SEVERITY/AMOUNT TONIGHT INTO TOMORROW ARE THE MAIN INTEREST. SIGNIFICANT EVENT CONTINUES TO BE EXPECTED THIS AFTERNOON AND EVENING. WILL KEEP DISCUSSION FAIRLY BRIEF. JET LEVEL ANALYSIS SHOWED 110KT CORE APPROACHING SOUTHWEST ARIZONA IN SOUTHERN BRANCH THAT EXTENDED UP INTO KANSAS. WATER VAPOR LOOP INDICATED UPPER LEVEL VORT MAX CROSSING THE CO/KS BORDER WITH ANOTHER UPSTREAM NEAR THE CA/BAJA BORDER. SOUTHERLY FLOW HAD RETURNED THE THE REGION AT 850MB WITH 10C DEWPOINT TONGUE FROM SOUTHWEST TEXAS INTO EASTERN OKLAHOMA THEN NORTHWEST INTO CENTRAL NEBRASKA WITH COLD FRONT MAKING ITS WAY SOUTHEAST THROUGH COLORADO. LATEST SURFACE DATA SHOWS LOW NEAR KHLC WITH DRYLINE TRAILING TO THE SOUTHWEST INTO NORTHWEST OKLAHOMA AND WARM FRONT NORTH INTO CENTRAL NEBRASKA. ELEVATED STORMS HAVE BEEN THE MAIN STORY SO FAR WITH UPPER WAVE MOVING IN AND WARM AIR ADVECTION AHEAD OF IT...BUT THIS SHOULD BE CHANGING SHORTLY. PER 18Z SOUNDING AND SPC MESOANALYSIS PAGE... CONVECTIVE TEMPS HAVE BEEN REACHED OVER PORTIONS OF THE AREA WITH LITTLE IF ANY CIN LEFT. LOW LEVEL FORCING VIA DRYLINE SHOULD GET THINGS STARTED AND STORMS MOVE ENE THROUGH THE AREA. TORNADIC THREAT LOOKS GREATEST NEAR THE NE BORDER WHERE LOW LEVEL WINDS WILL BE THE MOST BACKED...BUT ANY CELL THAT FORMS WILL BE CAPABLE OF TIGHT ROTATION GIVE EXTREME CAPE VALUES AND SHEAR. SEE LATEST INFO FROM SPC FOR UPDATES. AS NORTHERN PLAINS UPPER SYSTEM MOVES EAST TONIGHT...FRONTAL ZONE TO SINK SOUTHEAST THROUGH THE CWA. MID TEEN 850MB DEWPOINTS TO MOVE IN ALONG BOUNDARY WITH STORM MOTIONS NEARLY PARALLEL TO FRONT. STRONG THETA E CONVERGENCE WITH PRECIPITABLE WATER VALUES FROM 1.5 TO 2 INCHES AND EXIT REGION OF UPPER JET COMING INTO PLAY. FLASH FLOOD GUIDANCE IS FAIRLY LOW...ESPECIALLY FOR THE 3 AND 6 HR DURATIONS...AND FLOOD WATCH SEEMS IN ORDER. WITH MORE RAINFALL EXPECTED IN NEBRASKA TONIGHT AND RISES ALREADY IN SOME NORTHERN RIVERS...WILL EXTEND NORTHERN PORTION OF WATCH TO NOON. FRONT SHOULD EDGE ITS WAY SOUTH TUESDAY WITH CONTINUED CONVERGENCE ALONG IT ALOFT. EXPECT RAIN TO SLOWLY DIMINISH DURING THE DAY...BUT ETA BRINGS THE NEXT VORT MAX IN LATE IN THE DAY. THIS WILL KEEP SOME OPPORTUNITY FOR RAIN NEAR THE FRONT INTO TUESDAY NIGHT. WILL KEEP WEDNESDAY DRY FOR NOW BUT WILL NEED TO WATCH IS LOCATION. CHANGES IN THE HOLIDAY WEEKEND PERIODS WERE FEW. CHANCES FOR THUNDERSTORMS WILL PERSIST UNTIL THE UPPER TROF TO THE WEST MOVES THROUGH. AM NOT CONFIDENT ENOUGH THAT THIS WILL OCCUR BY MEM DAY GIVEN RECENT SLOWING TRENDS OF THE MODELS. MOST CONFIDENCE IN THUNDER REMAINS TO BE FROM THURSDAY NIGHT INTO FRIDAY NIGHT WITH LEAD WAVE MOVING THROUGH. && .TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ALL ZONES TONIGHT THROUGH NOON TUESDAY. && 65
Hazardous weather outlook, May 24, 4:08 PM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 408 PM CDT MON MAY 24 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-251000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 408 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. ...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT... .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA TONIGHT. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE LIKELY. TORNADOES ARE ALSO POSSIBLE. HEAVY RAINFALL IS ALSO POSSIBLE TONIGHT AND MAY RESULT IN FLOODING. A FLOOD WATCH IS IN EFFECT FOR EAST CENTRAL AND NORTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER PORTIONS OF THE AREA INTO TUESDAY MORNING. ADDITIONAL HEAVY RAINFALL IS POSSIBLE. THE FLOOD WATCH CONTINUES FOR NORTHEAST AND EAST CENTRAL KANSAS UNTIL NOON TUESDAY. THERE IS A CHANCE FOR MORE THUNDERSTORMS TUESDAY AFTERNOON AND TUESDAY NIGHT OVER MUCH OF THE AREA. THUNDERSTORMS ARE ALSO POSSIBLE FROM THURSDAY AFTERNOON THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN ACCUMULATIONS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 24, 9:19 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
919 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0908 PM FUNNEL CLOUD OTTAWA 38.62N 95.27W
05/24/2004 FRANKLIN KS LAW ENFORCEMENT
&&
BNLocal storm report, May 24, 9:56 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
956 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL BURLINGTON 38.19N 95.74W
05/24/2004 1.00 INCH COFFEY KS LAW ENFORCEMENT
60 MPH WINDS AS WELL.
&&
BNLocal storm report, May 24, 10:03 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1003 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL WILLIAMSTOWN 39.06N 95.33W
05/24/2004 1.00 INCH JEFFERSON KS EMERGENCY MNGR
0950 PM HAIL 2 NE PERRY 39.10N 95.37W
05/24/2004 0.88 INCH JEFFERSON KS EMERGENCY MNGR
0952 PM FUNNEL CLOUD RANTOUL 38.55N 95.10W
05/24/2004 FRANKLIN KS TRAINED SPOTTER
&&
BNLocal storm report, May 24, 10:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1002 PM HAIL 5 E WILLIAMSTOWN 39.06N 95.24W
05/24/2004 0.88 INCH JEFFERSON KS TRAINED SPOTTER
&&Local storm report, May 24, 10:11 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1011 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1009 PM HAIL 2 NNE LAWRENCE 39.00N 95.22W
05/24/2004 0.75 INCH DOUGLAS KS TRAINED SPOTTER
&&Local storm report, May 24, 10:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1016 PM HAIL 8 NE LE ROY 38.17N 95.53W
05/24/2004 0.75 INCH COFFEY KS TRAINED SPOTTER
&&
BNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:00 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Wabaunsee | 30 min |
| May 24, 7:21 PM CDT | Tornado Warning | TOP | Osage, Shawnee, Wabaunsee | 39 min |
| May 24, 7:28 PM CDT | Tornado Warning | TOP | Douglas, Jefferson, Shawnee | 62 min |
| May 24, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 67 min |
| May 24, 7:58 PM CDT | Tornado Warning | TOP | Osage | 47 min |
| May 24, 8:06 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 24 min |
| May 24, 8:07 PM CDT | Tornado Warning | TOP | Lyon, Osage | 53 min |
| May 24, 8:13 PM CDT | Tornado Warning | TOP | Douglas | 17 min |
| May 24, 8:30 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 45 min |
| May 24, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 63 min |
| May 24, 8:45 PM CDT | Tornado Warning | TOP | Franklin | 45 min |
| May 24, 8:48 PM CDT | Tornado Warning | TOP | Franklin, Osage | 57 min |
| May 24, 9:39 PM CDT | Tornado Warning | TOP | Franklin | 36 min |
| May 24, 9:46 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 29 min |
| May 24, 9:51 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 39 min |
| May 24, 9:56 PM CDT | Tornado Warning | TOP | Coffey | 34 min |
| May 24, 10:28 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 32 min |
| May 24, 10:54 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.